Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 1, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 1, 2016, 11:21 PM EDT for Chesterfield County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 11:21 PM EDT (03:21 UTC)
Expired
Aug 2, 2016, 12:00 AM EDT
In force
39 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 133 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS82 KCAE 020321
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 PM EDT MON AUG 1 2016
 
SCZ016-020400-
CHESTERFIELD-
1121 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHESTERFIELD COUNTY...

AT 1118 PM EDT...A STRONG THUNDERSTORM WAS NEARING THE DARLINGTON
AND CHESTERFIELD COUNTY LINE IN THE STATE ROAD 102 AREA. MOVEMENT
WAS NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY DOWNPOURS WHICH MAY LEAD TO PONDING
OF WATER IN POOR-DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
AREA BETWEEN SOCIETY HILL AND PATRICK. 

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3450 8006
      3475 8002 3473 7989 3468 7986 3465 7980
      3462 7979 3462 7978
TIME...MOT...LOC 0318Z 217DEG 11KT 3449 7997 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 1, 10:49 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 1, 10:49 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1049 PM EDT MON AUG 1 2016

.SYNOPSIS...
Upper level trough crossing the Great Lakes region continues
moving east and should reach the Atlantic coast on Tuesday.
A series of short waves rotating through the base of the trough
and a moist air mass will continue scattered to numerous
thunderstorms over the next several days.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Radar indicating convection generally dissipating over most of the
FA...except for the NE Midlands where some convection currently
developing. Will expect convection to finally dissipate late
tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Upper level flow will become northwesterly Tuesday as the upper
trough moves off the East Coast. The associated frontal boundary
will push into the forecast area in the late afternoon/evening
accompanied by a 500 mb shortwave. Abundant moisture ahead of the
front and weak to moderate instability will support afternoon
airmass convection with the greatest coverage near and east of I-20
where PWAT values are above 2.0 inches. Later, as the surface
boundary and shortwave move into the FA, there may be additional
convection progressing eastward from the Upstate. There is a
possibility for a few storms to produce damaging winds and
localized flooding. The front will stall across the forecast area
overnight becoming diffuse. Highs will generally be in the low to
mid 90s with an overnight low in the mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The upper level pattern will transition from troughing to ridging
mid-week as high pressure extends westward from the central US. At
the surface, a weak boundary will linger throughout the midterm
keeping a chance for showers and thunderstorms in the forecast each
day. However minimal upper level support suggests mainly weak,
diurnal convection. Westerly flow and a building upper level ridge
supports warming temperatures into the weekend.

Early next week, models indicate the possibility of an upper level
trough and associated surface front digging into the mid-Atlantic
States.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Convection generally dissipating but appears will remain near
CAE/CUB in the near term. Will expect convection to dissipate
late tonight. Depending on extent of clearing...will expect some
fog and possible stratus potential late tonight/early Tue
morning...especially since the terminals received rainfall this
evening. After any early morning fog/stratus, expect a VFR
conditions Tuesday with scattered afternoon and evening
thunderstorms expected.

EXTENDED AVIATION OUTLOOK...Scattered diurnal thunderstorms. Some
possibilities of late night/early morning fog/stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 1, 6:16 AM EDT, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
616 AM EDT MON AUG 1 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
616 AM EDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE WEATHER THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 10:31 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1031 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLASH FLOOD      2 N COLUMBIA            34.03N 81.04W
08/01/2016                   RICHLAND           SC   LAW ENFORCEMENT

            FLOODING REPORTED IN NORTH COLUMBIA AT I-277
            AND SUNSET BY SCHP.

&&

DCM
Local storm report, Aug 1, 10:35 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1035 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             1 SE FOREST ACRES       34.02N 80.97W
08/01/2016  E0.75 INCH       RICHLAND           SC   PUBLIC

            PENNY SIZE HAIL REPORTED AT TRENHOLM PLAZA.

&&

DA
Local storm report, Aug 1, 10:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1042 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     FLASH FLOOD      5 SSE FOREST ACRES      33.96N 80.94W
08/01/2016                   RICHLAND           SC   LAW ENFORCEMENT

            FLOODING ON GARNERS FERRY RD, COLONIAL VILLA
            DRIVE AND FOUNTAIN LAKE RD.

&&

DA
Special weather statement, Aug 1, 10:42 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1042 PM EDT MON AUG 1 2016

SCZ016-020330-
CHESTERFIELD-
1042 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT CHESTERFIELD COUNTY...

AT 1041 PM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHEAST OF
PAGELAND...OR 23 MILES NORTHWEST OF HARTSVILLE. THE STORM WAS NEARLY
STATIONARY.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PAGELAND...JEFFERSON...RUBY...PATRICK AND MOUNT CROGHAN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3458 8000 3449 8030 3469 8046 3481 8036
      3481 8025
TIME...MOT...LOC 0241Z 229DEG 1KT 3465 8031

JAQ
Local storm report, Aug 1, 11:02 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1102 PM EDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     5 E GASTON              33.81N 81.01W
08/01/2016                   CALHOUN            SC   LAW ENFORCEMENT

            TREE IN ROADWAY.

&&

DA
Special weather statement, Aug 1, 11:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1121 PM EDT MON AUG 1 2016

SCZ016-020400-
CHESTERFIELD-
1121 PM EDT MON AUG 1 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CHESTERFIELD COUNTY...

AT 1118 PM EDT...A STRONG THUNDERSTORM WAS NEARING THE DARLINGTON
AND CHESTERFIELD COUNTY LINE IN THE STATE ROAD 102 AREA. MOVEMENT
WAS NORTHEAST AT 15 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH VERY HEAVY DOWNPOURS WHICH MAY LEAD TO PONDING
OF WATER IN POOR-DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
AREA BETWEEN SOCIETY HILL AND PATRICK.

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3450 8006
      3475 8002 3473 7989 3468 7986 3465 7980
      3462 7979 3462 7978
TIME...MOT...LOC 0318Z 217DEG 11KT 3449 7997

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:05 PM EDTAreal Flood AdvisoryCAEAiken, Edgefield, Lexington, Richland, Saluda115 min
Aug 1, 8:08 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 1, 8:20 PM EDTSpecial Weather StatementCAERichland25 min
Aug 1, 8:26 PM EDTFlash Flood WarningCAERichland94 min
Aug 1, 8:34 PM EDTSevere Thunderstorm WarningCAERichland56 min
Aug 1, 8:41 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Lexington, Orangeburg64 min
Aug 1, 9:58 PM EDTFlash Flood WarningCAERichland77 min
Aug 1, 10:03 PM EDTSpecial Weather StatementCAESumter42 min
Aug 1, 10:42 PM EDTSpecial Weather StatementCAEChesterfield48 min
Aug 1, 10:48 PM EDTAreal Flood AdvisoryCAEChesterfield117 min
Aug 2, 4:39 PM EDTSpecial Weather StatementCAEMcCormick66 min
Aug 2, 6:00 PM EDTSpecial Weather StatementCAEEdgefield60 min
Aug 2, 6:29 PM EDTSpecial Weather StatementCAELexington31 min
Aug 2, 6:43 PM EDTSpecial Weather StatementCAELancaster47 min
Aug 2, 7:12 PM EDTSpecial Weather StatementCAELexington33 min
Aug 2, 7:21 PM EDTSpecial Weather StatementCAEAiken, Barnwell39 min
Aug 2, 7:34 PM EDTSpecial Weather StatementCAEKershaw41 min
Aug 2, 7:50 PM EDTAreal Flood AdvisoryCAERichland55 min
Aug 2, 6:39 PM EDTSpecial Weather StatementCAEBurke, Richmond66 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.